Back to Journals » Neuropsychiatric Disease and Treatment » Volume 11

Aripiprazole-associated tic in a schizophrenia patient

Authors Guo X, Lu D , Jiang Y

Received 25 December 2014

Accepted for publication 16 February 2015

Published 30 March 2015 Volume 2015:11 Pages 873—874

DOI https://doi.org/10.2147/NDT.S79863

Checked for plagiarism Yes

Review by Single anonymous peer review

Peer reviewer comments 3

Editor who approved publication: Professor Wai Kwong Tang

Download Article [PDF] 

Xieli Guo,1,2,* Dali Lu,3,* Yugang Jiang1

1Department of Neurosurgery, Second Xiangya Hospital of Central South University, Changsha, Hunan, People’s Republic of China; 2Department of Neurosurgery, Jinjiang Hospital of Quanzhou Medical College, Jinjiang, Fujian, People’s Republic of China; 3Department of Psychiatry, Xiamen Xianyue Hospital, Xiamen, Fujian, People’s Republic of China

*These authors contributed equally to this work

Abstract: Tic disorder, characterized by the presence of both motor and vocal tics is common in adolescents and adults. Antipsychotics including typical antipsychotics and atypical antipsychotics are generally recognized by experts as the most effective pharmacological treatment for tics. However, previous studies suggest that tic-like symptoms might manifest during treatment with atypical antipsychotics such as clo­zapine, quetiapine, but not aripiprazole. We present the first case, to our knowledge, of an adult schizophrenia patient who developed tics during treatment with aripiprazole.

Keywords: aripiprazole, antipsychotics, tic, schizophrenia, side effect

Introduction

Aripiprazole as an atypical antipsychotic is currently being used to treat schizophrenia. We report a case in which aripiprazole acted as a possible tic inducer during treatment of schizophrenia, although there have been several studies on the successful use of aripiprazole for the treatment of tic disorder in children and adolescents.1 This is probably the first such reported case, to our knowledge, in an adult schizophrenia patient.

Case report

A 30-year-old man diagnosed with DSM-IV schizophrenia, paranoid type, for 3 years. The patient had taken olanzapine 15 mg daily initially for nearly 3 years, and his weight sharply jumped from 55 to 100 kg in the first 6 months. He was unwilling to take olanzapine for the first 3 months. However, when the medication was stopped, persistent psychotic symptoms recurred. So, he had taken olanzapine 15 mg/d again for the following two years, and his weight had jumped up to 112 kg when he came to our clinic. The patient finally refused to take this medicine any more. Compared with some other atypical antipsychotics, aripiprazole is associated with fewer metabolic disturbances. So we tapered his dose of olanzapine down to 5 mg/d quickly and administered aripiprazole 5 mg/d initially. Then, olanzapine was stopped and aripiprazole was titrated up to 10 mg/d on day 5. However, he still experienced auditory hallucinations and reference delusions. So aripiprazole was increased progressively by 5 mg every 4 days until his psychotic symptoms were controlled. His psychotic symptoms improved significantly when aripiprazole was titrated up to 25 mg/d. Follow-up treatment was conducted once a month at the outpatient department. His family told us afterwards that there was occasional eye blinking and neck jerking from when the aripiprazole dose was titrated to 10 mg/d. He could generally suppress these symptoms for a while, but they eventually reemerged and had been more frequent gradually when aripiprazole was titrated up to 25 mg/d at day 19. When the patient came to our clinic again 1 month after he had taken aripiprazole initially, we used the Yale Global Tic Severity Scale to measure the severity of tic symptoms, and the score was 39. He had had childhood-onset simple motor tics since he was 10 years old, with varying characteristics, including blinking and shoulder shrugging. No abnormality was detected on a brain magnetic resonance imaging scan and electroencephalogram. Laboratory examination was normal: white blood cells, 7.12×109/L; red blood cells, 4.50×109/L; hemoglobin, 135.00 g/L; platelets, 150×109/L; aspartate transaminase, 32 μg/L; alanine transaminase, 31 μg/L; anti-streptolysin O, 32 IU/mL; and rheumatoid factor, negative. No family history of tic disorder was found.

Therefore, the dose of aripiprazole was quickly decreased to 5 mg/d in 1 week. These tic symptoms gradually improved and greatly resolved after 1–4 weeks. However, with a dose of aripiprazole 5 mg/d, the psychotic symptoms appeared again. Aripiprazole was titrated to 25 mg/d again. Two weeks later, the psychotic symptoms resolved, but the tic symptoms occurred again. For that reason, medication was changed to risperidone 5 mg daily to control his psychotic symptoms. At his follow-up visit 7 months later, he appeared to have no symptoms of schizophrenia and no tics in response to the treatment (risperidone, 5 mg/d).

Discussion

Previous studies have shown that atypical antipsychotics such as risperidone, olanzapine, and ziprasidone are effective in treating patients with tic disorders. However, some reported cases suggest that tic-like symptoms might manifest during treatment with atypical antipsychotics such as clozapine, amisulpride, or quetiapine.24 Compelling evidence suggests that increased central dopaminergic activity may exacerbate tics. Aripiprazole as an atypical antipsychotic is a partial dopamine and serotonin 2A antagonist. Its potent serotonin 2A blocking effect in presynaptic receptor may increase dopamine release, thus inducing tics.2,5 Secondly, as dopamine receptor hypersensitivity had been considered an underlying pathology of tic disorders,6 we cannot exclude the possibility that partial dopamine agonism of aripiprazole may contribute toward tics.

Interestingly, in our case, the tic symptoms worsened following a dose escalation and disappeared after a dose reduction. This indicated a dose-dependent side effect. Previous cases also supported it. Lindenmayer et al7 reported three cases of tic-like symptoms after treatment with clozapine. All of those three patients developed tics seriously with a high dose of clozapine, with gradual improvement of these symptoms during a reduction of the clozapine dose. Likewise, Chen et al reported a case in which quetiapine 150–600 mg/d acted as a possible tic inducer during treatment of bipolar disorder, and the tic-like symptoms quickly resolved in 1–2 weeks when the dose of quetiapine was decreased to 50 mg/d.4 Successful management may be possible by reducing dosage or by adding valproate, clonazepam, or other antipsychotics.3,4,8 Also, alpha-2 agonists including clonidine and guanfacine can be used as the first-line pharmacological treatments for tics because of their more benign safety profile.9

In all, as it can be detrimental to treatment adherence, clinicians should be aware of the possibility that patients treated with a high dose of aripiprazole may develop tic-like symptoms.

Disclosure

The authors report no proprietary or commercial interest in any product mentioned or concept discussed in this article.


References

1.

Yoo HK, Joung YS, Lee JS, et al. A multicenter, randomized, double-blind, placebo-controlled study of aripiprazole in children and adolescents with Tourette’s disorder. J Clin Psychiatry. 2013;74:e772–e780.

2.

Kinon BJ, Lieberman JA. Mechanism of action of atypical antipsychotic drugs: a critical analysis. Psychopharmacology. 1996;124:2–34.

3.

Lin CL, Shiah IS, Yeh CB, Wan FJ, Wang TS. Misulpride related tic like symptoms in an adolescent schizophrenic. Prog Neuropsychopharmacol Biol Psychiatry. 2006;30:144–146.

4.

Chen S, Gong H, Chen X. Quetiapine-related tic in a pediatric bipolar patient. J Child Adolesc Psychopharmacol. 2014;24:165.

5.

Greenaway M, Elbe D. Focus on aripiprazole: a review of its use in child and adolescent psychiatry. J Can Acad Child Adolesc Psychiatry. 2009;18:250–260.

6.

Leckman JF. Tourette’s syndrome. Lancet. 2002;360:1577–1586.

7.

Lindenmayer JP, Da Silva D, Buendia A, Zylberman I, Vital-Herne M. Tic-like syndrome after treatment with clozapine. Am J Psychiatry. 1995;152:649.

8.

Reid SD. Neuroleptic-induced Tardive Tourette treated with clonazepam: a case report and literature review. Clin Neuropharmacol. 2004;27:101–104.

9.

Weisman H, Qureshi IA, Leckman JF, Scahill L, Bloch MH. Systematic review: pharmacological treatment of tic disorders-efficacy of antipsychotic and alpha-2 adrenergic agonist agents. Neurosci Biobehav Rev. 2013;37:1162–1171.

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]